What Is Long QT Syndrome (LQTS)?

Long QT syndrome (LQTS) is an arrhythmia syndrome caused by genetic mutations in a variety of proteins that are critical to regulating the electrical signals that control the heart’s electrical activity.

With every normal heartbeat, an electrical signal courses through the heart in a highly controlled fashion. Each portion of the heart must electrically activate, then reset to allow the next beat to follow. The proteins that regulate this process, called ion channels, regulate the flow of sodium, potassium, chloride, calcium, magnesium, and other molecules across heart cells.

When an electrocardiogram (ECG or EKG) is performed on a patient, the heart’s electrical activation and reset are being recorded and evaluated. Activation of each section of the heart is seen on the ECG: the P wave represents atrial activation, the QRS represents left and right ventricular activation, and the QT interval and T wave represent the resetting of the left and right ventricles.

In long QT syndrome, the QT interval, which reflects the lower chambers’ (ventricles’) electrical reset, takes longer than normal. This leaves the ventricles vulnerable to a potentially dangerous ventricular arrhythmia, called torsades de pointes TdP, where the ventricles’ electrical activation suddenly becomes chaotic and disorganized.

During TdP, the ventricles stop beating efficiently, and blood pressure drops rapidly. If such an episode lasts just a few seconds, the patient may experience palpitations or dizziness. If the episode lasts longer, the patient may faint. If the episode does not stop, the patient will have a cardiac arrest, which may be lethal.

The long QT syndrome is a disorder that affects the recovery of the electrical state of the heart after each heart beat and is associated with sudden death. Ion channels are responsible for healthy flow of electrical signals that control the heart beat. A genetic abnormality in the potassium ion channels or exposure to certain medications in some patients can lead to a dangerous heart rhythm called "Torsades de Pointes." Patients who experience Torsades de Pointes can have dizziness, syncope (passing out), or even sudden death.

Our Clinics

We provide expert care and the latest treatments. Visit one of our clinics to make an appointment.